Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 198, NWS Mobile, AL

May 19, 2005Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 19, 2005, 3:49 PM CDT for Okaloosa County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 3:49 PM CDT (20:49 UTC)
Expired
May 19, 2005, 4:15 PM CDT
In force
26 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Okaloosa County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 192051
SVRMOB
FLC091-192115-
/O.NEW.KMOB.SV.W.0198.050519T2049Z-050519T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
349 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  OKALOOSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 415 PM CDT

* AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST   
  NORTH OF THE CRESTVIEW AIRPORT NEAR AUBURN. THIS STORM WAS         
  MOVING SLOWLY NORTH AT 4 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AUBURN THROUGH 410 PM CDT
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3076 8657 3077 8646 3093 8648 3088 8665

$$
1 follow-up statement
000 
WWUS54 KMOB 192114
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
412 PM CDT THU MAY 19 2005

FLC091-192115-
/O.CON.KMOB.SV.W.0198.000000T0000Z-050519T2115Z/
OKALOOSA FL-
412 PM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OKALOOSA COUNTY WILL 
BE ALLOWED TO EXPIRE AT 415 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE THUNDERSTORM LOCATED NEAR AUBURN AND CRESTVIEW. 
THIS STORM WAS WAS NEARLY STATIONARY...WITH A SLOW DRIFT TO THE 
NORTH AND NORTHWEST.

RADAR CONTINUES TO SHOW A STEADY WEAKENING TREND AND THE MAIN THREAT 
FROM THIS STORM IS FREQUENT LIGHTNING AND HEAVY RAIN. THEREFORE... 
THE WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM.

LAT...LON 3071 8671 3071 8641 3098 8642 3098 8673

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:00 PM CDT, 49 minutes earlier.

Area forecast discussion, May 19, 3:00 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT THU MAY 19 2005

.SYNOPSIS...ON THE WEATHER MAPS...A RIDGE OF HIGH PRESSURE WAS
LOCATED OVER THE SOUTHWEST ATLANTIC INTO THE SOUTHEAST US.
MEANWHILE...A SURFACE COOL FRONT WAS DROPPING SOUTHWARD OVER THE
EAST CENTRAL STATES.

&&

.SHORT TERM...WE HAVE BEEN WATCHING SEABREEZE CONVECTION BECOMING
MORE ACTIVE INTO OKALOOSA COUNTY. WOULD NOT BE SURPRISED TO SEE
ADDITIONAL WESTWARD FORMATION OS SHOWERS AND STORMS OVER THE
INTERIOR COASTAL COUNTIES FOR THE REMAINDER OF THE AFTERNOON. MAY
NEED TO ADJUST FORECAST COVERAGES OF EVENING SHOWERS AND STORMS
DEPENDING ON RADAR TRENDS/COVERAGE. THEN...EXPECT TO SEE A DECREASE
IN COVERAGE INTO THE EVENING WITH THE LOSS OF DIFFERENTIAL HEATING
AND INSTABILITY.

MEANWHILE...AS WE LOOK OFF TO THE NORTH AND WEST...FORECAST AREA
BECOMING UNDER THE INFLUENCE OF DIFFLUENT UPPER LEVEL FLOW WITH MID
LEVEL ENERGY HEADING THIS WAY. AS ENERGY DROPS SOUTHWARD...FORECAST
MAPS TAKE THE SURFACE FRONT...POSITIONED OVER THE EAST CENTRAL
STATES AND DROPS IT SOUTHWARD...MAKING A CLOSER APPROACH DURING THE
DAY FRIDAY. THIS BRINGS A STRIPE OF HIGHER MEAN LAYER RH AND
SUFFICIENT LIFT OVER THE AREA WHICH SUGGESTS AN INCREASE IN COVERAGE
OF SHOWERS AND THUNDERSTORMS FRIDAY.

.LONG TERM...BOUNDARY SINKS SOUTHWARD INTO THE GULF OVER THE WEEKEND
WITH WEAK HIGH PRESSURE SETTLING INTO THE SOUTHEAST US. EXPECTING
LITTLE IN THE WAY OF PRECIPITATION. NEXT FEATURE...SURFACE TROF
SLIPS THROUGH THE AREA MONDAY WITH ISOLATED SHOWERS AND
THUNDERSTORMS RETURNING TO THE FORECAST. EXPECT A DEEPER...DRIER
AIRMASS OVER THE AREA TUESDAY AND WEDNESDAY...WHICH LIMITS RAIN
COVERAGES THEN.

&&

.MARINE...WILL MAKE SOME MINOR TWEAKS TO PRECIPITATION COVERAGES.
OTHERWISE...LITTLE CHANGE FROM WHAT WE INHERITED. WINDS WILL REMAIN
LIGHT ONSHORE THROUGH EARLY FRIDAY WITH LOW SEA STATES
EXPECTED...THEN WINDS BECOME MORE WESTERLY AND INCREASE WITH
BUILDING SEAS LATE FRIDAY.  A MODERATE TO STRONG OFFSHORE FLOW WILL
DEVELOP OVER THE WEEKEND...THEN WINDS AND SEAS WILL SUBSIDE SLIGHTLY
AGAIN ON MONDAY.

&&

.FIRE WEATHER...LATEST GRIDDED FORECASTS SHOWING NO CONCERNS WITH
REGARD TO RH AND DISPERSION THE NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  87  67  86 /  10  30  30  05
PENSACOLA   69  84  68  86 /  05  30  40  05
DESTIN      71  83  69  84 /  05  40  40  05
EVERGREEN   66  85  64  84 /  10  50  40  05
WAYNESBORO  66  87  64  84 /  10  30  30  05
CAMDEN      68  86  64  84 /  10  50  30  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, May 19, 3:20 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
320 PM CDT THU MAY 19 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-200500-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
320 PM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE....TONIGHT AND FRIDAY...
A WEAKENING COLD FRONTAL BOUNDARY WILL MOVE SOUTHWARD ACROSS
MISSISSIPPI AND ALABAMA ON FRIDAY.  THE AIRMASS SOUTH OF THIS
FRONTAL BOUNDARY WILL BE UNSTABLE ENOUGH TO SUPPORT ISOLATED SEVERE
STORMS FRIDAY AFTERNOON OVER PORTIONS OF INTERIOR SOUTHEAST
MISSISSIPPI AND INTERIOR SOUTH ALABAMA.  THE MAIN SEVERE WEATHER
THREAT WITH THESE STORMS IS EXPECTED TO BE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY...

THE WEAKENING COLD FRONTAL BOUNDARY WILL CONTINUE TO MOVE SOUTH TO
THE COAST FRIDAY NIGHT.  THERE IS EXPECTED TO BE A SLIGHT RISK OF
SEVERE WEATHER IN ASSOCIATION WITH THIS FRONT FRIDAY NIGHT AS IT
MOVES SOUTH TO THE COAST.  NO SIGNIFICANT WEATHER IS EXPECTED IN THE
WAKE OF THE FRONT SATURDAY THROUGH MONDAY AS HIGH PRESSURE BUILDS
OVER THE AREA.

ANOTHER...WEAKER COLD FRONT WILL MOVE SOUTH TO THE COAST ON MONDAY
WITH ISOLATED THUNDERSTORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
TONIGHT.  ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS MAY BE
NECESSARY FRIDAY AFTERNOON...DEPENDING ON THE EXTENT AND COVERAGE OF
ANY STRONG TO SEVERE STORMS THAT DEVELOP.

STAY TUNED FOR ADDITIONAL UPDATING STATEMENTS FROM THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MOBILE.

In the hours before

Special weather statement, May 19, 3:36 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
336 PM CDT THU MAY 19 2005

FLZ005-192100-
INLAND OKALOOSA-
INCLUDING THE CITIES OF...CRESTVIEW...
336 PM CDT THU MAY 19 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN OKALOOSA
COUNTY...

AT 335 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF DORCAS...AND MOVING SLOWLY TO
THE NORTH AT 5 MPH.

THE THUNDERSTORM WILL AFFECT THE AREAS AROUND...
CRESTVIEW...AUBURN...DORCAS AND CAMPTON THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.